Alert archive / Indiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 52, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 4, 2002, 8:17 PM EST for Fountain County, Montgomery County, Tippecanoe County, Indiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2002, 8:17 PM EST (01:17 UTC)
- Expired
- Jun 4, 2002, 8:45 PM EST
- In force
- 28 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
Counties Fountain County, IN, Montgomery County, IN, Tippecanoe County, IN
The radar
The Indianapolis radar (KIND), 86 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 4, 3:30 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1531 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1118 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIND 050117
SVRIND
INC045-107-157-050145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
817 PM EST TUE JUN 4 2002
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN FOUNTAIN COUNTY IN WEST CENTRAL INDIANA
MONTGOMERY COUNTY IN WEST CENTRAL INDIANA
THIS INCLUDES THE CITY OF CRAWFORDSVILLE
SOUTHERN TIPPECANOE COUNTY IN WEST CENTRAL INDIANA
* UNTIL 845 PM EST
* AT 818 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER NEWTOWN...OR ABOUT 16 MILES SOUTHWEST OF
LAFAYETTE...MOVING EAST AT 50 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
NEW RICHMOND AT 825 PM EST
LINDEN AT 830 PM EST
DARLINGTON AT 835 PM EST
CLARKS HILL AT 840 PM EST
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.
LAT...LON 4034 8724 4001 8728 3991 8673 4037 8673
4035 8700What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:00 PM EST, 6 hours 17 minutes earlier.
Area forecast discussion, Jun 4, 2:00 PM EST, 6 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 200 PM EST TUE JUN 4 2002 LOW PRES OVR ERM IA WITH WM FRONT STRETCHING ACRS S WI TO SRN MI. CENTRAL INDIANA CONTINUES TO BE UNDER VRY WARM AND HUMID AIRMASS AS DEWPOINTS ARE IN THE LW 70S ACRS MUCH OF THE AREA. LASTEST VIS PIX SHOW GOOD CU DEVELOPMENT WITH SCT -RWS ACRS IWX/S CWA. MAIN FCST CHALLNEGE TDY WL BE POPS TONIGHT. NGM A BIT TOO FAST WITH PROGRESSING CD FRONT EASTERD AS IT HAS THE FRONT SURGEING THROUGH CENTRAL INDIANA BY THE 12Z WED. CONSIDERING THE FRONT CURRENT POSITION...OVR SRN IA TO EASTERN KS FEEL THE ETA HAS A BIT BETTER HANDLE ON THE SLOWER FRONTAL SPEED AND WL HOLD OFF ON FROPA AT IND UNTIL AFTER 12Z. ALSO SWRLY UPPER FLOW LEADED ME TO BELIEVE THAT THE SLOWER FROPA LOOKS BETTER. INFLUENCE FROM UPPER TFOF WL ENHANCE TSRA DEVELOPMENT TONIGHT...BUT EXPECT MUCH OF THE DEVELOPMENT NE THE FRONT AS BEST CONVERGENE WL BE LOCATED THERE. TIME SECTIONS ALSO DISPLAY BEST RH/S AFTER 12Z WITH GOOD VV THEN. DO FEEL THAT CURRENT LIKELY POPS ARE WARRENTED ACRS THE NW CWA AND WL CONTINUE THERE BUT WL CUT BACK LIKELY POPS ACRS THE IND AREA. WED LOOKS TO BE A CLDY RAIN DAY AS UPPER TROF LINGERS IN THE VICINITY...CAA IS ON AND CD FRONT SLOWLY MAKES IT/S WAY ACRS THE STATE. WL GO OCNL RWS/TSRA ENDING DURG THE EVE ESP SE. MAY TAPER OFF EARLIER ACRS THE NW AS FRONT SHUD BE WELL SE OF THE AREA BY THEN. EXPECT CLRING ON WED NIGHT AS HIGH PRES AND DRIER AIR BUILDS BEHIND THE FRONT. TIME SECTIONS HERE HINT AT MUCH LOWER RH AND SUBSIDENCE. THURS SHUD BE COOLER AND MORE PLEASANT DAY WITH COOLER TEMPS IN NRLY SFC FLOW. MAV TEMPS LOOK OK EXPECT WL LEAN SLIGHTLY COOLER ACRS THE CENTRAL AREA AS INCREASING CLDS AND EXPECTED RAIN SHUD PREVENT MUCH HEATING. .IND...NONE. PUMA
In the hours before
Local storm report, Jun 4, 8:17 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
817 PM EST TUE JUN 04 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0813 PM 4 NE LAFAYETTE IN 2 VEHICLES OVERTURNED BY
Reported by stateThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 8:00 PM EST | Severe Thunderstorm Warning | IND | Tippecanoe, Warren | 45 min |
| Jun 4, 8:28 PM EST | Severe Thunderstorm Warning | IND | Carroll, Clinton | 47 min |
| Jun 4, 8:50 PM EST | Severe Thunderstorm Warning | IND | Boone, Hendricks, Putnam | 40 min |
| Jun 4, 9:01 PM EST | Severe Thunderstorm Warning | IND | Howard, Tipton | 44 min |
| Jun 4, 9:15 PM EST | Severe Thunderstorm Warning | IND | Hamilton, Marion | 45 min |
| Jun 5, 12:08 PM EST | Severe Thunderstorm Warning | IND | Johnson | 37 min |
| Jun 5, 12:49 PM EST | Severe Thunderstorm Warning | IND | Randolph | 26 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.